To view this page ensure that Adobe Flash Player version 11.1.0 or greater is installed.

Hyperthyroidism Case Report Type 2 Diabetes Decompensation as the Clinical Presentation of Thyroid Storm – Cause or Consequence? Ana Margarida Monteiro, Cláudia Matta-Coelho, Vera Fernandes and Olinda Marques Endocrinology Department, Hospital de Braga, Braga, Portugal T his case study aims to discuss the unusual forms of hyperthyroidism presentation, the nonspecific symptoms and precipitating events. A 70-year-old male was taken to the emergency department for hyperglycaemia, nausea, vomiting and altered mental status with a week of evolution. He had a past medical history of type 2 diabetes, hypertension and dyslipidemia. He had no history of any recent intercurrent illness or infection. At the emergency room, besides hyperglycaemia, ketonemia and slightly elevated C-reactive protein, the basic laboratory panel workup was normal, as was the head computed tomography. He was admitted for metabolic compensation and to study the altered neurological status. During hospitalisation, despite the good glycemic control, he had no improvements in neurological status. At day four of hospitalisation, thyrotoxicosis with thyroid storm criteria was diagnosed. He started on adequate treatment with complete clinical recovery. The associated morbidity and mortality of thyroid storm requires immediate recognition and treatment. Elderly patients are frequently misdiagnosed or diagnosed later due to fewer and less pronounced signs and symptoms. Keywords Thyroid storm, thyrotoxicosis, Graves’ disease, type 2 diabetes, diabetic ketoacidosis, elderly Disclosure: Ana Margarida Monteiro, Cláudia Matta- Coelho, Vera Fernandes and Olinda Marques have nothing to declare in relation to this article. The authors have not received grants or scholarships. No funding was received in the publication of this article. Compliance with Ethics: All procedures were followed in accordance with the responsible committee on human experimentation and with the Helsinki Declaration of 1975 and subsequent revisions, and informed consent was received from the patient involved in this case study. Authorship: All named authors meet the International Committee of Medical Journal Editors (ICMJE) criteria for authorship of this manuscript, take responsibility for the integrity of the work as a whole, and have given final approval to the version to be published. Open Access: This article is published under the Creative Commons Attribution Noncommercial License, which permits any non-commercial use, distribution, adaptation and reproduction provided the original author(s) and source are given appropriate credit. In contrast to the classical symptoms and obvious signs of a hypermetabolic state, elderly patients present with fewer and less pronounced symptoms such as fatigue, weakness, depression or relative apathy. Moreover, the symptoms are often masked by ageing-associated diseases. 1–3 Thyroid storm (TS) is a life-threatening exacerbation of hyperthyroidism that requires emergent treatment. This condition is manifested by the decompensation of multiple organs, which is often triggered by severe stress, such as intercurrent illness or perioperative event. 3 Diagnosis is clinical and is based on the presence of hyperthyroidism in a patient with severe and life-threatening manifestations. To make the diagnosis, Burch and Wartofsky proposed a scoring system modified by Akamizu and colleagues. The treatment goals are reduction of the thyroid hormone synthesis and secretion of thyroid hormones, control of its peripheral effects, resolution of systemic manifestations and treatment of precipitating illness. 1,4,5 We report a rare diagnosis of apathetic thyroid storm masked by hyperglycaemia and altered mental status. Case presentation A 70-year-old male was taken to the emergency department for hyperglycaemia, nausea and vomiting with a week of evolution. He also presented asthenia, anorexia, dysphagia, psychomotor retardation and generalised decrease in muscle strength. He had no history of any recent intercurrent illness or infection. Received: 11 May 2017 Accepted: 29 June 2017 Citation: European Endocrinology, 2017;13(2):99–101 Corresponding Author: Ana Margarida Monteiro, Endocrinology Department of Hospital de Braga, Sete Fontes – São Victor, 4710-243 Braga, Portugal. E: anamargaridacmonteiro@gmail.com He had type 2 diabetes with a previous glycated hemoglobin of 8.8%. He also had hypertension, dyslipidemia and central retinal thrombosis. He was on detemir and aspartic insulins (100 units/ daily), vildagliptin 100 mg, lisinopril 20 mg, chlorthalidone 50 mg, atorvastatin 40 mg, clopidogrel 75 mg and acetylsalicylic acid 100 mg. His wife, who managed his medication, denied omission of insulin administration. On physical examination, he presented signs of dehydration. He was conscious but with temporal disorientation and slowed speech. He had postural tremor. The assessment of muscular strength and visual fields were normal and plantar reflexes were present. The cardiopulmonary auscultation was normal. Body temperature was 36.9ºC, blood pressure 160/85 mmHg and heart rate 100 beats per minute. Capillary glycaemia (388 mg/dl) and blood ketones (3.8 mmol/L) were high. On admission, the arterial blood gas revealed a plasma bicarbonate level of 17.7 mEq/L (NR: 21.0–26.0), pH 7.4 (NR: 7.37–7.45) and anion gap of 25.6 mEq/L (NR: 8.0–16.0). The serum plasma glucose level was 408 mg/dl and the calculated plasma osmolarity 342 mOsm/L. The laboratory workup are described in Table 1. The electrocardiogram showed sinus tachycardia. TOU CH MED ICA L MEDIA 99